| Catalog Number |
03.008.007 |
| Medical Device Problem Code |
Failure to Align (2522)
| Health Effect - Clinical Code |
No Known Impact Or Consequence To Patient (2692)
| Date of Event |
08/07/2017
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Device is an instrument and is not implanted/explanted.Date returned to manufacturer.Subject device has been received and is currently in the evaluation process.Investigation is ongoing; no conclusion could be drawn as product is entering the complaint system.Device history records was conducted.The report indicates that: part# 03.008.007, lot# 1588091 manufacturing location: (b)(4) manufacturing date: 30.Nov.2006 no ncrs were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
Event or Problem Description
It was reported that an insertion handle, aiming arm and cannulated connecting screw for percutaneous insertion handle were instrumental in a screw not aligning with a nail on (b)(6) 2017.This misalignment occurred during a hindfoot fusion procedure leading to a minute surgical delay.An x-ray (unavailable) was taken due to the misalignment.Another set of instruments was readily available and procedure was successful with the patient in stable condition.This complaint is for three (3) devices.Concomitant devices reported: unknown nail (part#: unknown, lot#: unknown, quantity#: 1); unknown screw (part#: unknown, lot#: unknown, quantity#: 1).This report is 1 of 3 for (b)(4).
Additional Manufacturer Narrative
A product development investigation was performed.A visual inspection, dimensional test, drawing review and device history record (dhr) review were performed as part of this investigation.The insertion handle (part# 03.008.007 lot# 1588091) shows surface wear and scratches consistent with use.Unrelated to the complaint the etching on the part is fading.The tabs on the handle which mate to the nail appear slightly deformed/bent due to post manufacturing damage.The diameter of the insertion handle was measured and found to be within the specification per relevant drawing.The width of the tabs on the handle were measured.The smaller tab was measured and found to be within specification per relevant drawing.The larger tab was measured and found to be not within the specification per relevant drawing.The returned aiming arm (part# 03.008.009 lot#1908300) shows evidence of surface wear consistent with use.Unrelated to the complaint the etching is fading.The cannulated connecting screw (part# 03.010.146 lot# ur83467) shows evidence of surface wear consistent with use.The insertion handle and aiming arm are able to mate together appropriately.The connecting screw fits inside the insertion handle; however, the functionality/mating between the devices and the nail cannot be fully tested because the nail was not returned.The tab on the insertion handle being damaged and out of specification would likely lead to the misalignment as this is the interface with the nail.The aiming arm and connecting screw show no signs of contributing to the complaint condition therefore dimensional inspection of these parts will not be conducted.The complaint is confirmed based on the deformed tab on the insertion handle which is no longer within specification.Replication of the complaint condition is not possible as the concomitant devices were not returned.It is unknown if the deformed tab contributed to the complaint condition.The relevant drawings were reviewed during investigation.No definitive root cause was able to be determined.The deformed tab in the insertion handle most likely occurred due to excessive intraoperative forces on the device.The deformed tab could contribute to the reported complaint condition; however, the complaint condition could not be replicated.There were no issues during the manufacture of this product that would contribute to this complaint condition.The design history was not found to impact the complaint condition.During the investigation, no product design issues or discrepancies were observed that may have contributed to the complaint condition.The returned parts were determined to be suitable for the intended use when employed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
Event or Problem Description
Further it was reported that the surgery was delayed for five (5) minutes due to the reported event.